Being "allergic to exercise" sounds like a lie you'd tell your gym teacher to get out of class, or a phrase you'd see printed on an ironic workout tank. But, some people claim that it's totally a thing.
Credit: University of California
On fitness Reddit threads, people say that whenever they do cardio, their thighs and legs get "insanely itchy" to the point where they have to stop working out. Others say their waist itches uncontrollably while running. And, some say they itch on the elliptical, regardless of what they're wearing. As wild as this may sound, there's a scientific reason why these allergy-like reactions happen.
During any kind of strenuous exercise, your temperature increases, and your body sends blood to your skin and muscles, explains Miguel Wolbert, MD, a board-certified allergist in Midland, TX. In your skin, there are allergy-containing units called mast cells, that are essentially waiting to be triggered. When your body temperature rises, the mast cells release histamine, "leading to identical allergy symptoms that one may experience from normal environmental triggers," he says.
The symptoms that people typically have during exercise are itching, hives, asthma, runny nose, or redness of the skin, Dr. Wolbert says. In very rare cases, people can experience exercise-induced anaphylaxis, which is a potentially life-threatening allergic reaction that occurs in more than one part of the body at the same time, Dr. Wolbert says.
Cardio is probably the most common type of exercise that people seem to be "allergic" to, but sometimes just sitting in a hot tub or getting stressed can lead to symptoms, Dr. Wolbert says. There are a few other factors that can make your body really go into overdrive and cause a reaction, too. For example, some people find that eating certain foods before or after exercising increases the risk of allergic reactions, Dr. Wolbert says. "Really, pretty much any food can cause this — there are case reports for most foods people eat," he says. Drinking alcohol or taking non-steroidal anti-inflammatory drugs (like ibuprofen) can also trigger it. And some find that they have increased allergic reactions during their menstrual cycle because they have increased histamine levels.